Toxic Epidermal Necrolysis in Pregnancy: A Case Report

Read full text
Authors: Anisha Choudhary, Murari Bharadwaj, Archana Barik, Vinita Singh
Cited by: 0
References: 19

Abstract

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, severe mucocutaneous adverse drug reactions associated with significant morbidity and mortality. SJS or TEN during pregnancy is rare and presents with unique diagnostic and management challenges, with potential risks to both the mother and fetus. We report a case of a 25-year-old primigravida at 29 weeks of gestation who presented with widespread cutaneous eruptions following ingestion of an over-the-counter herbal medication for headache. Clinical examination revealed extensive erythematous macules involving the face, trunk, limbs and genital region. Based on characteristic clinical features, extent of epidermal detachment, and temporal association with drug exposure, a diagnosis of TEN was established. The patient went into spontaneous preterm labor and delivered a male neonate vaginally. Multidisciplinary management with systemic corticosteroids and supportive care resulted in gradual clinical improvement and complete re-epithelialization. Both the mother and neonate had favorable outcomes. This case highlights the importance of early clinical recognition of TEN in pregnancy and emphasizes that even herbal and alternative medications may precipitate severe cutaneous adverse reactions. Prompt withdrawal of the offending agent, multidisciplinary supportive care, and individualized obstetric management are essential to optimize maternal and fetal outcomes.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Contact Dermatitis and Allergies Dermatology and Skin Diseases

Publication details

Journal / source
Cureus
Volume
18
Issue
1
Pages
e101492–e101492
Publication date
13 January 2026
Language
EN